#youhadonejob

I went to pick up my nerve pills, cause everybody be wonderin.’ So I get there and the pharmacy tech hands me my prescriptions and I take them out to the car where my water bottle lives. I pick up the bottle marked clonazepam (Klonopin™) and take out two pills. I realize that they don’t look like clonazepam and there cannot possibly be 60 pills in the bottle. It was then that I realized it was escitalopram (Lexapro™) in a bottle marked clonazepam and vice versa. The only reason I didn’t notice immediately is that sometimes generic pills change shape if the pharmacy switches to a different manufacturer… but before I took two escitaloprams, I decided to check the “clonazepam” bottle first. Lo and behold, I was right. They’d given me mismatched bottles.

I wasn’t exactly hacked off about it, but I was concerned that it happened, and decided to go back into the pharmacy. You cannot imagine what an egregious mistake this is for non-medical people who wouldn’t necessarily grab on to the fact that the pills looked different and so was the dosage. If I’d taken two escitaloprams, it wouldn’t have killed me. But there are plenty of other drugs where it would’ve, and I didn’t want to get mad at anybody, but it was a responsibility/liability issue. I am the type person that would have taken them home and switched them out without saying anything in order not to have to interact again…. just not today. I was feeling angry about something else, and though I never let it show, it did give me enough courage to walk back in and talk to them about it.

Of course they were horrified, and should have been. Had I not known exactly what to look for, I cannot imagine what would have happened to my mood and behavior. It didn’t happen to me, but it very easily could have happened to someone else. Doubling your SSRI and halfing your benzo is two different things. Less clonazepam wouldn’t have hurt me, I just might have felt a little more anxiety than usual. More escitalopram would have made me euphoric at first and then disconnected from my emotions altogether after a week or so because my seratonin level would have gone through the roof.

Let me make it clear that this is an actionable offense, but I am not that person. My main concern was calling their attention to it, because what if it had been heart medication and narcotics? Depending on the dosage, the narcotics could have made autonomic breathing shut off, especially if the heart medication was halfed and the narcotics were doubled (again, depending on dosage). It’s not worth a court case, but it is worth writing about it to warn others to check and make sure that the medication is correct, as well as making sure everyone in the pharmacy loses blood in their faces, because they knew what the consequences would have been had I not been nice about it.

Here’s the easiest solution. Register for Epocrates, click on Drugs at the main menu, find your drug, and go to the “Pill pictures” link. That way, there can be no mistake. Or, if the pill looks different, just take it back to the pharmacy and ask if they’ve switched manufacturers or if the bottle isn’t labeled correctly. If the bottle is not labeled correctly, you will get the desired reaction without having to even raise your voice.

In short, be careful. No pharmacist is perfect.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s